Tornadoes · United States · Illinois · 2008

EF0 tornado, Prairie to Tilden, Illinois, June 4, 2008

From Prairie to Tilden, this EF0 tornado ran 1.5 miles across Randolph County on June 4, 2008, touching down at 3:48 AM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2008
Touchdown
3:48 AM CDT (08:48 UTC)
Lifted
3:50 AM CDT (08:50 UTC)
On the ground
2 minutes
Path length
1.5 miles (2.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Randolph County
Touchdown point
38.212, -89.697
Lift-off point
38.216, -89.670
Record number
0806040248-01

What the Weather Service recorded

Several boundaries from previous activity remained over the region with very unstable conditions. This helped to trigger another round of severe thunderstorms and heavy rainfall.

A tornado touched down just south of Illinois Route 154 on South Prairie Road and travelled to the east. It blew down several trees along its path. When it reached Elm Shade Road, it caused minor damage to a couple of machine sheds and shifted a garage on its foundation before lifting and dissipating. Debris from the machine sheds was thrown approximately 300 to 400 yards to the east northeast into an open field.

A tornado initially touched down just southeast of the intersection of Illinois Routes 4 and 13. The tornado travelled to the east along and south of Route 13. One large tree on a farmstead was snapped near the base of the tree. The tornado moved into the west side of Tilden where several large tree limbs were blown down. A large tree limb crashed through the backside of a machine shed just east of Duck Lane. The tornado then tracked just to the north of Route 13 and damaged the roofs of three homes and one building. Also, two garages had large trees fall on them and a small shed was damaged. Debris from the building and shed were tossed approximately 50 to 100 yards to the east and northeast. Additional trees and tree limbs were blown down in this area. As it continued to the east, the tornado only caused minor damage til it reached the east side of town. Northwest of the intersection of Route 9 and Prest Road a small machine shed was destroyed. The tornado then lifted and dissipated.

Another tornado formed south of the Tilden tornado...south of Route 13 along Walnut Street. One large tree fell onto a garage causing major damage. A nearby home sustained minor roof damage. Several other trees were damaged along and east of Walnut Street in an open field. As it travelled to the east it damaged more trees in a cemetery just north of Route 13 before lifting and dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS LSX issued a tornado warning for this county at 08:39 UTC, 9 minutes before the tornado touched down, in force until 09:00 UTC.

The county was under a tornado watch, issued at 07:06 UTC and running to 09:50 UTC.

Issued (UTC)ExpiredProductOffice
07:06 UTC09:50 UTCTornado WatchLSX
07:55 UTC08:45 UTCSevere Thunderstorm WarningLSX
08:11 UTC08:45 UTCTornado WarningLSX
08:39 UTC09:00 UTCTornado WarningLSX
18:27 UTC01:36 UTCFlood WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jun 4, 12:53 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 12:53 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 AM CDT WED JUN 4 2008

.DISCUSSION...
/420 PM CDT TUE JUN 3 2008/
THE MAIN CONCERNS OVER THE NEXT 12 HOURS REVOLVE AROUND FLASH
FLOOD AND SEVERE WEATHER POTENTIAL. NEARLY SATURATED GROUND FROM
ALL OF THE RECENT HEAVY RAINFALL THAT HAS OCCURRED OVER A WIDE
SWATH OF THE FA...THE VERY RECENT HEAVY RAINFALL THAT OCCURRED
THIS MORNING OVER THE NRN AND NERN FA...AND MANY AREA RIVERS ARE
ALREADY NEAR BANKFULL OR IN FLOOD HAVE RAISED CONCERN LEVELS FOR
FLASH FLOODING. ADD TO THAT THE POTENTIAL FOR ADDITIONAL HEAVY
RAIN PRODUCING STORMS FROM TRAINING ALONG THE W-E ORIENTED LO
LEVEL BOUNDARY...AND RESULTING FFG VALUES OVER 6 HOURS ARE LESS
THAN 2 INCHES OVER A LARGE AREA OF THE FA. VERY RICH MOISTURE THRU
THE COLUMN WILL CONTRIBUTE TO HI EFFICIENCY RAIN SO HAVE ISSUED A
FFA FOR TONIGHT TO COVER THESE CONCERNS.

SEVERE WEATHER ALSO REMAINS A THREAT TONIGHT. BOUNDARY HAS BEEN LAID
OUT OVER THE NRN AND NERN FA FROM TWO MCS THAT WENT THRU THE AREA
THIS MORNING. THIS WILL BE ONE AREA OF FOCUS. BUT ANOTHER AREA HAS
TAKEN SHAPE IN ADVANCE OF A SHORTWAVE MOVING EWD...WITH DEVELOPMENT
OF CU FIELD OVER ERN KS AND WRN AND NRN MO. BETWEEN THESE TWO AREAS
FOR TSRA FOCUS...AND CONTINUED DE-STABILIZATION AS LI/S HAVE DROPPED
TO -10 OVER MUCH OF THE AREA...LOOK FOR NEW TSRA INITATION TO OCCUR
BY 22/23Z. DEGREE OF INSTABILITY IN THE AMS...LOOKING AT MID LEVEL
LAPSE RATES AND SHEAR...WILL ENABLE STORMS TO RAPIDLY INTENSIFY TO
SEVERE LEVELS. SHEAR IS FAVORABLE FOR TORNADIC STORMS EARLY ON.

WITH MID LEVEL FLOW BACKING FROM ZONAL TO SWLY BY THURSDAY...LOOK
FOR FRONTAL BOUNDARIES THAT COULD SERVE AS A FOCUS TO LARGELY SHIFT
THE ACTION NWD...LEAVING A SMALL QUIET PERIOD FOR OUR FA. THIS WILL
BE BROKEN WHEN A STRONG SHORTWAVE TAKES A SWIPE AT OUR FA LATE
THURSDAY NIGHT AND FRIDAY.

FOR THE EXTENDED PERIOD (FRIDAY NIGHT - TUESDAY)...MODELS ARE IN
REASONABLE AGREEMENT ON A PERISTENT SWLY MID LEVEL FLOW PATTERN THAT
WILL TAKE HOLD OVER THE MID MS VALLEY...WITH A STUBBORN H500 HI OVER
THE SERN CONUS AND A SERIES OF SHORTWAVES THAT WILL SEEK TO CUT INTO
THIS HI DURING THIS TIME. AT THE SURFACE...THIS WILL MAKE IT TOUGH
FOR ANY FRONTS TO MOVE INTO OUR AREA OR PERSIST FOR VERY LONG. THE
BEST CHANCE FOR A FRONTAL INTRUSION INTO OUR AREA WILL BE EARLY IN
THE PERIOD...FRIDAY NIGHT AND EARLY SATURDAY...UNTIL MID LEVEL FLOW
BACKS MORE AND FORCES ANY FRONTS TO OUR N. HAVE THE BEST PCPN
CHANCES DURING FRIDAY NIGHT AND SATURDAY...AND LIMIT ANY OTHER PCPN
CHANCES TO SLIGHT CHANCE UNTIL WE GET A BETTER HANDLE ON POSSIBLE
OUTFLOW EFFECTS FROM ANY MCS THAT MOVE THRU. SLY SFC WINDS WILL BE
DOMINANT DURING THIS PERIOD. THIS WILL MAINTAIN OUR ABOVE NORMAL
TEMPERATURES.

TES

&&

.AVIATION...
/1246 AM CDT WED JUN 4 2008/
FOR THE 06Z TAFS...
PRIMARY CONCERN FOR AVIATORS IS TIMING AND STRENGTH OF CONVECTION
ACROSS THE BI-STATE REGION FOR THE NEXT 24 HOURS. MODEL GUIDANCE
IS NOT DEPICTING THE CURRENT SITUATION WELL...SO I AM NOT VERY
CONFIDENT IN ANY OF THE MODELS FOR THIS AVIATION FORECAST.
BASICALLY IT APPEARS THAT THE CONVECTION OVER CENTRAL AND
SOUTHWEST MISSOURI WILL CONTINUE TO SPREAD EASTWARD WITH GUSTY
SOUTHERLY FLOW AHEAD OF IT...BRIEFLY GUSTING TO THE WEST AS THE
STORMS MOVE THROUGH. STORMS OVER SOUTHWEST ILLINOIS WILL CONTINUE
EASTWARD AND OUT OF THE AREA THROUGH THE EARLY MORNING. FLIGHT
CONDITIONS SHOULD REMAIN VFR OUTSIDE OF ACTIVE CONVECTION.
A WARM...MOIST...AND UNSTABLE SUMMERTIME PATTERN HAS BECOME
ENTRENCHED ACROSS THE AREA. THEREFORE I ENVISION SCATTERED
THUNDERSTORMS TO BREAK OUT DURING THE AFTERNOON0N PRIMARILY ALONG
AND EAST OF THE MISSISSIPPI RIVER

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-FRANKLIN-GASCONADE-JEFFERSON-KNOX-LEWIS-
     LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
     SHELBY-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 3, 4:20 PM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE JUN 3 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
420 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF
THE BI-STATE AREA INTO LATE THIS EVENING...ROUGHLY NORTH OF A
LINE FROM SPARTA ILLINOIS TO ROLLA MISSOURI. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO
GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND
EVEN STRONG TORNADOES. FOR FURTHER INFORMATION ON CONVECTIVE
WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER
WATCH PRODUCTS.

THE COMBINATION OF RECENT HEAVY RAINFALL...RIVERS AT BANKFULL...
AND THE POTENTIAL FOR HEAVY RAINFALL PRODUCING STORMS...A FLASH
FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA. FOR FURTHER
INFORMATION...PLEASE REFER TO THE WATCH PRODUCT.

SIGNIFICANT FLOODING FROM RIVERS IN NORTHEAST MISSOURI AND THE
MISSISSIPPI RIVER IS EXPECTED. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE AT LEAST EACH DAY THROUGH
FRIDAY.

LOOK FOR WINDY CONDITIONS ON THURSDAY...WITH SOUTH WINDS GUSTING
TO AS HIGH AS 35 MPH.

SIGNIFICANT FLOODING FROM RIVERS IN NORTHEAST MISSOURI AND THE
MISSISSIPPI RIVER IS EXPECTED. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR MUCH OF THE AREA THROUGH LATE
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...
FLOODING...OR HEAVY RAINFALL MEASUREMENTS TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Special weather statement, Jun 4, 2:43 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 AM CDT WED JUN 4 2008

ILZ100>102-MOZ063>065-073>075-084-040815-
MONROE IL-ST. CLAIR IL-MADISON IL-IRON MO-ST. FRANCOIS MO-
STE. GENEVIEVE MO-WASHINGTON MO-JEFFERSON MO-ST. LOUIS CITY MO-
ST. LOUIS MO-
243 AM CDT WED JUN 4 2008

AT 243 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGETON TO 20 MILES
SOUTHWEST OF STEELVILLE...MOVING EAST AT 45 MPH.

THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
IN EXCESS OF 45 MPH...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING AS IT
AFFECTS THE ST. LOUIS METRO AREA...DE SOTO...PARK HILLS AND
FARMINGTON BETWEEN 243 AM AND 315 AM.

BRITT
Local storm report, Jun 4, 3:31 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 AM CDT WED JUN 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TSTM WND GST     FREEBURG                38.43N  89.91W
06/04/2008  M59 MPH          ST. CLAIR          IL   AMATEUR RADIO

&&

EVENT NUMBER 00365

TRUETT
Local storm report, Jun 4, 3:34 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT WED JUN 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND DMG     RED BUD                 38.21N  90.00W
06/04/2008                   RANDOLPH           IL   TRAINED SPOTTER

            INTENSE WINDS...HOUSE SHAKING

&&

EVENT NUMBER 00366

TRUETT
Local storm report, Jun 4, 3:40 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
340 AM CDT WED JUN 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND DMG     5 SE RED BUD            38.16N  89.93W
06/04/2008                   RANDOLPH           IL   TRAINED SPOTTER

            INTENSE WINDS...HOUSE SHAKING...CORRECTION TO LOCATION

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER 00366

TRUETT
Local storm report, Jun 4, 3:45 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT WED JUN 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0344 AM     TSTM WND DMG     EVANSVILLE              38.09N  89.93W
06/04/2008                   RANDOLPH           IL   TRAINED SPOTTER

            10 INCH DIAMETER TREE SNAPPED OFF AT THE GROUND

&&

EVENT NUMBER 00367

TRUETT
Local storm report, Jun 4, 3:47 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
347 AM CDT WED JUN 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     EVANSVILLE              38.09N  89.93W
06/04/2008                   RANDOLPH           IL   TRAINED SPOTTER

            10 INCH DIAMETER TREE SNAPPED OFF AT THE GROUND...TIME
            ESTIMATED

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER 00367

TRUETT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

8.8 hours before the tornado, 235 km from the path. June 4, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2538 joules per kilogram, CIN -28, lifted condensation level 775 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 207 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2538 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
2314 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
3.9
Supercell composite
14.4
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

3.2 hours after it, 235 km from the path. June 4, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 176 joules per kilogram, CIN -131, lifted condensation level 842 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 17 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-131 J/kg
Surface CAPE
258 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the touchdown began at 08:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:29 UTCTSTM WND GST 59FreeburgSt. Clair, IL
08:30 UTCTSTM WND DMGNew AthensSt. Clair, IL3 TO 4 INCH LIMBS AND WIRES DOWN FROM NEW ATHENS TO MARISSA....APPROX TIME 330 TO 340 AM
08:31 UTCTSTM WND DMG5 Se Red BudRandolph, ILINTENSE WINDS...HOUSE SHAKING...CORRECTION TO LOCATION
08:31 UTCTSTM WND DMGRed BudRandolph, ILINTENSE WINDS...HOUSE SHAKING
08:35 UTCTSTM WND DMG5 Se Red BudRandolph, ILPOLE BARN WAS SHIFTED OFF ITS FOUNDATION...TWO OVERHEAD DOORS CAVED IN AND PART OF THE ROOF PEELED OFF. ALSO...HOME SUFFERED MINOR DAMGE TO GUTTERS AND PORCH.
08:35 UTCTSTM WND DMGEvansvilleRandolph, IL10 INCH DIAMETER TREE SNAPPED OFF AT THE GROUND...TIME ESTIMATED
08:40 UTCTSTM WND DMGBaldwinRandolph, ILTREES DOWN
08:44 UTCTSTM WND DMGEvansvilleRandolph, IL10 INCH DIAMETER TREE SNAPPED OFF AT THE GROUND
08:44 UTCTSTM WND GST 64AvistonClinton, ILGUST WAS RECORDED FROM THE SW
08:48 UTCTSTM WND GST 50Lively GroveWashington, IL
08:49 UTCTSTM WND GST 50AvistonClinton, IL
09:10 UTCHAIL 0.755 N PinckneyvillePerry, ILHAIL OBSERVED AT ROUTE 127 AND FINCH ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of June 4, 2008

45 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 43:30 AM CDTEF0Randolph, IL0.650
June 43:49 AM CDTEF0Randolph, IL0.725
June 47:13 AM EDTEF0Greene, IN0.150
June 47:50 AM EDTEF0Hamilton, OH1.950$40,000
June 41:25 PM EDTEF1Clarke, VA0.5100$20,000
June 42:19 PM EDTEF0Fauquier, VA4.0150$15,000
June 42:35 PM EDTEF0Loudoun, VA5.4150$15,000
June 43:18 PM EDTEF0Frederick, VA0.5100$8,000
June 43:20 PM EDTEF0Montgomery, MD0.350$2,000
June 43:40 PM EDTEF0Calvert, MD1.675$400,000
June 44:12 PM EDTEF0Caroline, MD2.250$300,000
June 42:29 PM MDTEF0Washington, CO0.150
June 43:01 PM MDTEF0Yuma, CO0.725
June 43:04 PM MDTEF0Adams, CO0.150
June 44:53 PM CDTEF0Howard, NE3.625$50,000
June 46:00 PM EDTEF0Dearborn, IN0.750$30,000
June 46:20 PM EDTEF0Pendleton, KY0.225$60,000
June 44:49 PM MDTEF1Chase, NE0.930$95,000
June 46:04 PM CDTEF1Mills, IA4.8220
June 45:08 PM MDTEF1Chase, NE0.120$30,000
June 45:13 PM MDTEF0Chase, NE0.120$25,000
June 47:15 PM EDTEF0Culpeper, VA4.0100$15,000
June 47:27 PM EDTEF1Stafford, VA9.6100$50,000
June 47:35 PM EDTEF1Stafford, VA1.0100$20,000
June 46:50 PM CDTEF1Mills, IA5.1440
June 45:53 PM MDTEF0Chase, NE0.120
June 47:04 PM CDTEF0Union, IA0.950
June 47:10 PM CDTEF0Hayes, NE0.120
June 47:25 PM CDTEF1Seward, NE5.6440
June 46:26 PM MDTEF0Yuma, CO0.525
June 47:44 PM CDTEF1Butler, NE3.8440
June 47:45 PM CDTEF1Livingston, IL3.4200$40,000
June 48:00 PM CDTEF1Butler, NE5.5220
June 48:13 PM CDTEF0Adams, IA2.375
June 48:18 PM CDTEF0Tazewell, IL1.530
June 48:24 PM CDTEF0Tazewell, IL6.1150
June 48:24 PM CDTEF1Adams, IA9.5150$15,000
June 48:37 PM CDTEF1Saunders, NE6.5880
June 48:55 PM CDTEF1Saunders, NE4.9440
June 48:58 PM CDTEF1Adams, IA5.6150$25,000
June 49:18 PM CDTEF0Union, IA1.175$5,000
June 49:37 PM CDTEF1Union, IA3.9150$50,000
June 49:58 PM CDTEF1Union, IA10.9100$5,000
June 411:23 PM CDTEF0Phelps, NE0.125
June 411:28 PM CDTEF0Gosper, NE0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.